Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Suffering from stomach pain, loose motion and feeling weak. Is it safe to give imodium?

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
Hello Doctor,

My sister has stomach pain (little severe) since past 2 days. Also she has loose motion too. On Sunday she drank some milk from a hotel which was not hot enough and I have a feeling she caught an infection.

Also, on Monday she was standing in sun waiting for someone for more than 4 hours. Because of this she is also feeling dehydrated and weak.

I was planning to give her a Imodium. Please advise if I should take any other medicine. Thank you in advance.
Posted Mon, 23 Jul 2012 in Digestion and Bowels
Answered by Dr. Mayank Bhargava 20 minutes later

1) It is good to have all the symptoms in detail.

2) Ask your sister the following one:
a) Type of abdominal pain- whether spasmodic/ burning/ constant pricking
b) Whether localize or generalized in whole abdomen
c) Associated symptoms such as fever, blood in stools
d) Consistency of stool-whether watery or small amount frequent stool

3) Your sister is most likely suffering from acute gastroenteritis. Acute onset abdominal pain with loose motion (loose motion is a broad term it may be watery or patient may use washroom frequently and getting small amount stool) suggest viral/ bacterial infection.

4) Avoid milk and all milk products such as cheese, butter, tea, yogurt. She can take black tea. Intake of milk increase heaviness in abdomen and excessive gas formation.

5) Maintain Hydration by ORS (Oral rehydration) liquid and intravenous fluid, if needed. Dehydration may worsen the health of your sister.

6) Kindly don't give Imodium as it contains Loperamide which is anti-diarrheal medication. Your sister is most likely suffering from infectious diarrhea, use of Imodium will stop bacteria/ virus to leave her body in stool and patient may develop accumulation of infection in body. In such condition patient may develop severe systemic infection.

7) You can give Antibiotics, Anti spasmodics and Probiotics. You should consult to physician/ gastroenterologist to get the prescription.

Hope this will help you

Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor